Texas, 2022

High Wind in Texas, April 5, 2022

April 5, 2022 · NWS LUB · 3 events in 3 counties and zones

A strong upper level cyclone over the Northern and Central Plains sent a cold front through the area on the evening of the fifth. The combination of the strong cold front and deepening upper level cyclone contributed to isolated high winds across the southeastern Texas Panhandle and Rolling Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level cyclone over the Northern and Central Plains sent a cold front through the area on the evening of the fifth. The combination of the strong cold front and deepening upper level cyclone contributed to isolated high winds across the southeastern Texas Panhandle and Rolling Plains.

Maximum wind gusts from the Texas Tech University West Texas mesonet are listed below:

62 mph at Memphis (Hall County),|61 mph at Lesley (Hall County),|61 mph at Childress Municipal Airport ASOS (Childress County),|59 mph at Childress (Childress County), and|58 mph at Guthrie (King County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 5:38 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 5:38 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
638 PM CDT Tue Apr 5 2022

.AVIATION...
VFR conditions will prevail through this TAF period. Westerly
winds will continue to diminish early this evening however these
winds will increase once again and go northerly behind a cold
front late this evening. These breezy northerly winds will
continue through late tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 237 PM CDT Tue Apr 5 2022/

SHORT TERM...
Short term forecast is mostly on track with strong winds and
critical Fire Weather concerns continuing through the remainder of
this afternoon and evening. Several hot spot notifications across
our CWA have been sent already with more anticipated prior to
sunset. Winds late this morning into the afternoon have slightly
outperformed guidance and have adjusted for the change going into
this evening and the overnight. The cold front sweeping south across
the region later tonight is currently making its way through the
far southwestern Kansas with at least 10 degree drops after FROPA.

The strongest northerly surface winds associated with the cold front
later tonight will be across the Rolling Plains as the broad
deepening upper level trough over the Northern/Central Plains states
shifts east overnight, and surface pressure falls over the Texas
Panhandle this afternoon also shift east with the trough axis
into southern Oklahoma by midnight. A Wind Advisory for locations
east of escarpment has been issued from 11pm CDT time tonight
until 4AM CDT early Wednesday. Highs tomorrow will generally be in
the mid/upper 60s, about 20-25 degrees cooler than today. Fire
Weather concerns will likely be elevated to critical despite the
cooler temps as pressure gradient forcing maintains north winds
around 15-20 mph through the morning tomorrow, then gradually
easing late afternoon into the evening as surface riding spreads
east into the Texas Panhandle and South Plains from eastern new
Mexico.

LONG TERM...
A deep upper low will remain over the Great Lakes region going into
the weekend and will bring predominately northerly surface winds
through at least Friday morning. This will keep temps in the 60s and
70s Thursday and Friday. Though still containing a mostly northerly
component, light winds will lighten Thursday night into early Friday
allowing for temps to drop to near or below freezing across the
Caprock. Upper ridging will begin moving over the central CONUS
early Saturday. This along with south to southwesterly surface winds
will allow highs to warm into the 80s to near 90 area wide Saturday.
The upper ridge will be quickly kicked eastward early Sunday by an
amplifying upper trough. A surface low is progged to develop across
eastern Colorado ahead of the upper trough and will bring breezy
south to southwesterly winds as a result of an increased surface
gradient. A cold front is progged to push southward behind the
surface low as it pushes off to the east, but models disagree on how
far southward the front will push. The GFS brings the front just
into the extreme southern Texas Panhandle by sunrise Monday. The
ECMWF keeps the cold front across the Central Plains making it as
far south as Kansas. Models mostly agree on pushing a progressive
upper low across the central CONUS by mid next week. This has the
potential for dryline convection to develop to our east while the FA
remains dryslotted. The pattern does, however, bring windy and dry
conditions to the region resulting in at least critical fire weather
danger.

FIRE WEATHER...
Fire Weather concerns remain in place through this afternoon into
the evening, with the area wide Red Flag Warning expiring at 9 PM
CDT. Fire Weather conditions tomorrow will likely be elevated to
critical despite cooler than normal temperatures. A strong cold
front will push south across the region tonight with winds remaining
strong behind the front through the overnight into at least the
early afternoon hours tomorrow. The post frontal airmass will not
only see 20-25 degree temperature drops from todays highs, but
dewpoints bottoming out in the low 20s today will be in the single
digits by tomorrow afternoon. The SPC has our area currently in the
'Elevated' risk for their Day Two outlook.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021>044.

Wind Advisory until 8 PM CDT this evening for TXZ021-027>029-
033>037-039>043.

Wind Advisory from 11 PM this evening to 4 AM CDT Wednesday for
TXZ025-026-031-032-037-038-043-044.

&&

58/55/51
Hazardous weather outlook, Apr 5, 8:25 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
925 PM CDT Tue Apr 5 2022

TXZ021>044-070230-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
925 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Red Flag Warning remains in effect until 1 AM due to strong
northerly winds and low relative humidity values in the wake of a
cold front.

A cold front will move through the region late tonight into early
tomorrow morning bringing northerly winds around 25 to 35 mph across
the Rolling Plains and eastern South Plains. A Wind Advisory is in
effect for this area through 4 AM tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Continued breezy and dry conditions are expected through this
weekend, with elevated to critical fire danger possible each
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hall

When
April 5, 8:46 PM CST to 9:47 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 5, 9:15 PM CST to 9:27 PM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, King

When
April 5, 11:19 PM CST
Where
King forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006941, 1006942, 1006943.